Alert archive / Alabama / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 78, NWS Mobile, AL

April 3, 2023Conecuh County, Covington County, Crenshaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Apr 3, 2023, 9:28 AM CDT for Conecuh County, Covington County, Crenshaw County, Alabama. It was in force for 47 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 3, 2023, 9:28 AM CDT (14:28 UTC)
Expired
Apr 3, 2023, 10:15 AM CDT
In force
47 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Tornado
Possible
Hail
0.88 in
Wind
60.0 mph

Counties Conecuh County, AL, Covington County, AL, Crenshaw County, AL

The radar

The Ft Rucker radar (KEOX), 94 km from the middle of the area, began a volume at 14:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 9:45 AM CDTTSTM WND DMG1 Ese Gantt, ALTREE DOWN ON STRUCTURE NEAR HAYGOOD ROAD. REPORT RELAYED VIA EMERGENCY MANAGEMENT.
Apr 3, 9:46 AM CDTTSTM WND DMG4 Ene Heath, ALREPORT OF TREES DOWN IN THE STRAUGHN COMMUNITY. TIME ESTIMATED ON RADAR.
Apr 3, 9:50 AM CDTHAIL 0.74 Ene Heath, ALREPORTS OF DIME SIZE HAIL IN THE STRAUGHN COMMUNITY.
Apr 3, 10:20 AM CDTTSTM WND DMG1 N Babbie, ALEMERGENCY MANAGEMENT REPORTS A TREE DOWN ON A HOME IN THE BABBIE COMMUNITY. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 4:57 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 2.5 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2023-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2023-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
371 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

625 
WUUS54 KMOB 031428
SVRMOB
ALC035-039-041-031515-
/O.NEW.KMOB.SV.W.0078.230403T1428Z-230403T1515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
928 AM CDT Mon Apr 3 2023

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Southern Crenshaw County in south central Alabama...
  East central Conecuh County in south central Alabama...
  Northern Covington County in south central Alabama...

* Until 1015 AM CDT.

* At 928 AM CDT, severe thunderstorms were located along a line
  extending from 10 miles northwest of Dozier to near Red Level to 11
  miles south of McKenzie to I65 And US 84, moving east at 35 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Andalusia, Opp, River Falls, Red Level, Dozier, Heath and Gantt. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 AM CDT for south central
Alabama.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 1100 AM CDT for south central
Alabama.

&&

LAT...LON 3153 8620 3117 8619 3122 8661 3140 8705
      3147 8670 3152 8663 3152 8650 3156 8650
      3154 8616 3153 8616
TIME...MOT...LOC 1428Z 287DEG 31KT 3159 8649 3143 8663 3137 8675 3141
8700

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Black
1 follow-up statement
075 
WWUS54 KMOB 031445
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
945 AM CDT Mon Apr 3 2023

ALC035-039-041-031515-
/O.CON.KMOB.SV.W.0078.000000T0000Z-230403T1515Z/
Crenshaw AL-Conecuh AL-Covington AL-
945 AM CDT Mon Apr 3 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT
FOR SOUTHERN CRENSHAW...EAST CENTRAL CONECUH AND NORTHERN COVINGTON
COUNTIES...

At 945 AM CDT, severe thunderstorms were located along a line
extending from 4 miles northeast of Dozier to Gantt to 3 miles
southwest of River Falls to 8 miles southeast of Evergreen, moving
east at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Andalusia, Opp, River Falls, Red Level, Dozier, Heath and Gantt. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 AM CDT for south central
Alabama.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3153 8621 3117 8620 3122 8661 3123 8664
      3140 8693 3144 8670 3146 8657 3152 8651
      3152 8650 3156 8650 3154 8617 3153 8617
TIME...MOT...LOC 1445Z 287DEG 31KT 3155 8633 3139 8647 3133 8659 3137
8684

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Black

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 8:04 AM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Apr 3, 8:04 AM CDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
804 AM CDT Mon Apr 3 2023

...New AVIATION...

.AVIATION...
(12Z TAFS)
Issued at 715 AM CDT Mon Apr 3 2023

MVFR ceilings and visibilities will continue at area terminals
this morning. VFR conditions return late this morning into the
afternoon. MVFR conditions return late tonight in patchy fog and
low ceilings. /13

&&

.PREV DISCUSSION... /issued 409 AM CDT Mon Apr 3 2023/

..New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

NEAR TERM...
(Now through Tuesday)
Issued at 404 AM CDT Mon Apr 3 2023

A warm front will continue to lift north across the area this
morning as a shortwave approaches from the west. The deep layer
lift associated with the shortwave combined with the lifting warm
front will bring a round of scattered to numerous showers and
thunderstorms to the area this morning. The highest rain chances
will be across the inland areas closer to the best forcing
associated with the shortwave track. The increased instability
combined with favorable deep layer shear will support the risk of
isolated severe thunderstorms this morning especially along and
south of the warm front. SPC has outlooked much of the area in a
slight risk for severe thunderstorms today. The threat of severe
storms decreases later this morning into the afternoon as the best
deep layer lift moves east of the area. Dry conditions return
tonight into Tuesday as an upper ridge builds across the region.
Highs today will be in the upper 70s and low 80s. Highs on Tuesday
will be in the low to mid 80s. /13

SHORT TERM...
(Tuesday night through Wednesday night)
Issued at 404 AM CDT Mon Apr 3 2023

Upper level ridging builds into the Southeast allowing winds aloft
to turn southwesterly as a large trough swings across the Plains and
its upper level low lifts across the Upper Midwest. Meanwhile, the
local area remains on the western periphery of a surface high over
the western Atlantic and we maintain southerly surface winds. The
area remains dry as we head into Tuesday night and Wednesday
morning. A cold front slides across the Deep South on Wednesday and
begins to approach our local area overnight Wednesday into early
Thursday.

Deep southerly flow will usher plenty of moisture into the region
throughout the period. Patchy fog will be the primary concern both
nights as dewpoints hover in the low 70s across the southern portion
of the area, especially across the coastal counties. Lows are
expected to be 10-15° above normal both nights with overnight
temperatures struggling to fall any lower than the low 70s. Highs on
Wednesday will jump into the mid to upper 80s yet again as the
weakening cold front remains to our northwest. Expect breezy
conditions on Wednesday as the pressure gradient tightens between
the aforementioned surface features. Showers and a few storms will
approach the western portion of our area throughout the afternoon
and evening hours on Wednesday ahead of the front. Highest chance
for rain remains across southeast Mississippi and far interior
southwest Alabama late Wednesday afternoon through the overnight
hours, but the bulk of the rain will still be off to our northwest
in this timeframe.

Spring Break Note: Rip current risk remains MODERATE through mid-
week with surf heights increasing to 2-4 feet on Wednesday. 07/mb

LONG TERM...
(Thursday through Sunday)
Issued at 404 AM CDT Mon Apr 3 2023

An unsettled pattern sets up late in the week through the weekend.
The upper level ridge gets nudged further to our east as an
expansive trough lifts out of the Plains on its way to the
northeast. Ridging eventually settles back into the Gulf and the
southwesterly flow aloft turns zonal again. A parade of weak, subtle
shortwaves round the periphery of the ridge through the end of the
work week with a more substantial shortwave pivoting into the Deep
South and Southeast late in the weekend.

Down at the surface, ridging over the western Atlantic maintains its
grip over the eastern portion of our area on Thursday and the
approaching cold front begins to lay down and weaken as it moves
into the local area. The front will likely stall somewhere near the
coast or over the Gulf waters Thursday night into Friday in this
pattern. Showers and storms will be ongoing as we roll into Thursday
morning with 30-50% POPs throughout the day as the front slides into
the region. Rain chances on Friday and Saturday will be carbon
copies as we remain in somewhat of a wet pattern with scattered
showers and storms each day. At this point, still not anticipating
much in terms of severe storms as the bulk of the forcing/dynamics
associated with the front are well to our north. Given antecedent
soil conditions, minor nuisance-type flooding looks like more of an
issue in this pattern as we get several rounds of showers and storms
repeatedly moving over the same locations near the front each day. A
weak surface low may develop later in the weekend somewhere along
the central Gulf Coast and may attempt to pull the stalled front
back to the north as a warm front. There remain differences in the
guidance this far out, but that might be a feature to watch in the
coming days - especially with regards to an increased potential
for minor flooding. 07/mb

MARINE...
Issued at 404 AM CDT Mon Apr 3 2023

A light to occasionally moderate onshore flow prevails
through Thursday, then becomes northeasterly Thursday night as a
cold front moves through the area. Fog development is possible late
each night into the early morning hours over the near shore waters
and bays and sounds for much of the period. /13.

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      82  70  83  71  84  70  81  63 /  40   0   0   0  10  20  40  20
Pensacola   79  70  79  71  81  70  81  67 /  50   0   0   0   0   0  20  10
Destin      75  70  76  71  80  71  81  69 /  50   0   0   0   0   0  20   0
Evergreen   82  68  87  66  87  66  85  61 /  80   0   0   0  10  10  40  10
Waynesboro  85  68  87  69  87  66  73  56 /  70   0   0   0  30  50  50  30
Camden      82  66  87  67  86  66  78  58 /  90   0   0   0  10  30  50  20
Crestview   82  69  84  66  86  66  87  64 /  70   0   0   0   0   0  30  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Apr 3, 7:32 AM CDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Mobile AL
732 AM CDT Mon Apr 3 2023

ALZ051>053-055-056-031330-
Clarke AL-Monroe AL-Conecuh AL-Choctaw AL-Washington AL-
732 AM CDT Mon Apr 3 2023

...A strong thunderstorm will impact portions of south central
Choctaw, Monroe, northern Washington, central Clarke and central
Conecuh Counties through 830 AM CDT...

At 731 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 5 miles north of Saint Stephens, or 11 miles
northwest of Jackson, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Monroeville, Jackson, Frisco City, Grove Hill, Peterman, Saint
Stephens, Leroy, Whatley, Millry, Castleberry, Excel, Beatrice,
Coffeeville, Repton and I65 And US 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 1100 AM CDT for south central
and southwestern Alabama.

&&

LAT...LON 3151 8840 3175 8837 3183 8696 3128 8702
TIME...MOT...LOC 1231Z 273DEG 65KT 3162 8804

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, Apr 3, 7:37 AM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Mobile AL
737 AM CDT Mon Apr 3 2023

ALZ057-058-031315-
Butler AL-Crenshaw AL-
737 AM CDT Mon Apr 3 2023

...A strong thunderstorm will impact portions of southeastern Butler
and Crenshaw Counties through 815 AM CDT...

At 737 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm near Rutledge, or 4 miles southwest of Luverne,
moving east at 55 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Luverne, Brantley, Rutledge, Glenwood and Petrey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3153 8616 3153 8619 3152 8620 3157 8650
      3184 8657 3195 8618 3189 8617 3183 8618
      3181 8620 3179 8620 3179 8615 3166 8615
      3166 8616 3165 8616 3162 8618 3162 8615
      3154 8614
TIME...MOT...LOC 1237Z 269DEG 46KT 3168 8632

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Local storm report, Apr 3, 8:08 AM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
808 AM CDT MON APR 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 AM     HAIL             WAGARVILLE              31.44N 88.03W
04/03/2023  E1.00 INCH       WASHINGTON         AL   PUBLIC

            SEVERAL PHOTOS OF LARGE HAIL (AT LEAST
            QUARTER SIZE, IF NOT LARGER) REPORTED VIA
            SOCIAL MEDIA.

&&

MB
Special weather statement, Apr 3, 8:37 AM CDT, 51 minutes before
Special Weather Statement
National Weather Service Mobile AL
837 AM CDT Mon Apr 3 2023

ALZ051>053-055-031415-
Clarke AL-Monroe AL-Choctaw AL-Washington AL-
837 AM CDT Mon Apr 3 2023

...A strong thunderstorm will impact portions of south central
Choctaw, western Monroe, northeastern Washington and Clarke Counties
through 915 AM CDT...

At 837 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 6 miles east of Millry, or 12 miles north of
Chatom, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jackson, Grove Hill, Saint Stephens, Leroy, Whatley, Coffeeville and
Fulton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1100 AM CDT for south central
and southwestern Alabama.

&&

LAT...LON 3158 8832 3185 8818 3173 8731 3126 8759
TIME...MOT...LOC 1337Z 287DEG 34KT 3164 8820

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Black
Special weather statement, Apr 3, 9:07 AM CDT, 21 minutes before
Special Weather Statement
National Weather Service Mobile AL
907 AM CDT Mon Apr 3 2023

ALZ057-058-031445-
Butler AL-Crenshaw AL-
907 AM CDT Mon Apr 3 2023

...A strong thunderstorm will impact portions of southeastern Butler
and southern Crenshaw Counties through 945 AM CDT...

At 906 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 10 miles southwest of Rutledge, or 12 miles west
of Luverne, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Luverne, Brantley, Rutledge and Glenwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1100 AM CDT for south central
Alabama.

&&

LAT...LON 3153 8616 3153 8620 3148 8619 3151 8628
      3153 8628 3153 8630 3151 8631 3160 8662
      3180 8652 3173 8615 3166 8615 3166 8616
      3165 8616 3162 8618 3162 8615 3154 8614
TIME...MOT...LOC 1406Z 283DEG 31KT 3166 8646

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Black
Local storm report, Apr 3, 9:10 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
910 AM CDT MON APR 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     TSTM WND DMG     4 ESE JACKSON           31.48N 87.83W
04/03/2023                   CLARKE             AL   EMERGENCY MNGR

            REPORT OF DOWNED TREE BLOCKING BOTH LANES OF
            TRAFFIC ON GAINESTOWN RD. TIME ESTIMATED BY
            RADAR.

&&

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 4:42 AM CDTSpecial Weather StatementMOBClarke, Washington48 min
Apr 3, 4:47 AM CDTSevere Thunderstorm WarningMOBClarke, Monroe, Washington43 min
Apr 3, 5:30 AM CDTSevere Thunderstorm WarningMOBClarke, Conecuh, Monroe, Wilcox60 min
Apr 3, 5:51 AM CDTSevere Thunderstorm WarningMOBChoctaw, Washington54 min
Apr 3, 6:20 AM CDTSpecial Weather StatementMOBChoctaw, Wilcox40 min
Apr 3, 6:31 AM CDTSpecial Weather StatementMOBButler, Crenshaw44 min
Apr 3, 6:45 AM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke, Washington45 min
Apr 3, 7:32 AM CDTSpecial Weather StatementMOBClarke, Monroe58 min
Apr 3, 7:37 AM CDTSpecial Weather StatementMOBCrenshaw38 min
Apr 3, 8:06 AM CDTSevere Thunderstorm WarningMOBConecuh, Monroe39 min
Apr 3, 8:08 AM CDTAreal Flood AdvisoryMOBChoctaw, Clarke, Monroe, Washington3 hr
Apr 3, 8:37 AM CDTSpecial Weather StatementMOBClarke38 min
Apr 3, 8:46 AM CDTSevere Thunderstorm WarningMOBConecuh, Covington44 min
Apr 3, 9:07 AM CDTSpecial Weather StatementMOBCrenshaw38 min
Apr 3, 9:46 AM CDTAreal Flood AdvisoryMOBButler, Crenshaw3 hr
Apr 3, 10:15 AM CDTSevere Thunderstorm WarningMOBCovington15 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.